Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 31, 2018, 2:19 PM MDT for Missoula County, Montana. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 2:19 PM MDT (20:19 UTC)
- Expired
- May 31, 2018, 2:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Missoula County, MT
The radar
The Missoula radar (KMSX), 36 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:30 PM MDT | HAIL 0.75 | Seeley Lake, MT | COVERED THE GROUND. |
| May 31, 2:36 PM MDT | HAIL 1 | Seeley Lake, MT | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WUUS55 KMSO 312019
SVRMSO
MTC063-312045-
/O.NEW.KMSO.SV.W.0007.180531T2019Z-180531T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
219 PM MDT THU MAY 31 2018
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
East central Missoula County in west central Montana...
* Until 245 PM MDT
* At 219 PM MDT, a severe thunderstorm was located 9 miles southwest
of Seeley Lake, or 23 miles northeast of Missoula, moving east at
30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Seeley Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4704 11365 4718 11381 4727 11347 4718 11347
4718 11336 4711 11331
TIME...MOT...LOC 2019Z 249DEG 28KT 4713 11366
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:12 PM MDT, 7 minutes earlier.
Area forecast discussion, May 31, 2:12 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
212 PM MDT Thu May 31 2018
.DISCUSSION...Thunderstorms and convection have started pretty
early today. The threat of storms strong enough to be classified
as severe is marginal, but if there are any, they will most
likely be from Anaconda and Deer Lodge to the south and east.
Thunderstorms will mainly be very wet with heavy rain and small
hail. Normally this would be a big concern for flash flooding, but
the storms today are moving fast at over 30 mph. So even though
they are raining heavy, they don't last too long at any one
location, which greatly reduces the risk of flash flooding. On
the other hand, area streams and creeks are running high due to
recent snow melt and rains. So if a stream basin gets hit by two
or three storms in a row right after one another, flooding is
possible. Again, the Deer Lodge, Anaconda, and Butte areas are
most at risk from this, which is why a flood watch remains out
for that area. Other threats from the storms include winds around
40 mph and small hail that may accumulate on the ground. Showers
and thunderstorms will continue through the evening and taper off
Friday.
A ridge building over the region will cause the weather to slowly
improve Friday, but Saturday will be a very nice day to get
outside, with afternoon temperatures in the low to mid 70s. Most
of Sunday will be nice, with temperatures rising into the low 80s
in most area valleys.
Sunday night into Monday, models agree well on a cold front
moving across central Idaho and stalling out in western Montana
between Missoula and Butte. Monday will be another showery day
with afternoon thunderstorms along the stalled cold front. Tuesday
looks breezy with some northwest winds 15 to 20 mph in the
afternoon.
Beyond Tuesday, the region remains under a ridge with shortwaves
moving through it. Overall, this will cause some showers and
thunderstorms, but these will be relatively weak. Temperatures
will remain above average for this time of year.
&&
.AVIATION...Strong thunderstorms today will continue this evening,
mainly affecting terminals KSMN, KBTM, and KMSO. The strongest
storms for KMSO have already occurred, with strong storms picking
up for KBTM around 21Z and lasting until after 00Z. Showers and
some thunderstorms will continue through the night for KSMN and
KBTM.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch from 6 PM MDT this evening through Friday morning
Butte/Blackfoot Region.
ID...None.
&&In the hours before
Special weather statement, May 31, 11:12 AM MDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service Missoula MT 1112 AM MDT THU MAY 31 2018 IDZ006-MTZ005-006-311745- Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT- 1112 AM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTH CENTRAL MISSOULA...NORTHWESTERN RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL 1145 AM MDT/1045 AM PDT/... At 1111 AM MDT/1011 AM PDT, Doppler radar was tracking a strong thunderstorm near Victor, or 15 miles north of Hamilton, moving northeast at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stevensville, Victor, Florence, Pinesdale, Bell Crossing and Corvallis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4631 11434 4664 11448 4676 11393 4636 11365 TIME...MOT...LOC 1711Z 223DEG 26KT 4646 11427
Special weather statement, May 31, 11:47 AM MDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Missoula MT 1047 AM PDT THU MAY 31 2018 IDZ006-311830- Southern Clearwater Mountains ID- 1047 AM PDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO COUNTY UNTIL 1130 AM PDT... At 1047 AM PDT, Doppler radar was tracking a strong thunderstorm 37 miles southeast of Lowell, or 49 miles southwest of Hamilton, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Idaho County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4569 11500 4592 11524 4613 11468 4587 11447 TIME...MOT...LOC 1747Z 229DEG 32KT 4582 11498
Special weather statement, May 31, 12:34 PM MDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Missoula MT 1234 PM MDT THU MAY 31 2018 IDZ005-006-MTZ004>006-311915- Southern Clearwater Mountains ID-Northern Clearwater Mountains ID- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT- 1234 PM MDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN CLEARWATER...SOUTH CENTRAL MISSOULA AND NORTHWESTERN RAVALLI COUNTIES UNTIL 115 PM MDT/1215 PM PDT/... At 1233 PM MDT/1133 AM PDT/, Doppler radar was tracking strong thunderstorms along a line extending from 25 miles south of Tarkio to 20 miles west of Darby. Movement was northeast at 40 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Missoula, Hamilton, Lolo, Stevensville, Florence, Victor, Woodside, Pinesdale, Grantsdale, Corvallis, Lolo Pass, Lolo Hot Springs, Como, Bell Crossing, Charlos Heights and Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4687 11403 4615 11393 4590 11468 4669 11474 TIME...MOT...LOC 1833Z 218DEG 35KT 4666 11468 4598 11460
Local storm report, May 31, 1:47 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND GST 6 WNW MISSOULA 46.92N 114.09W
05/31/2018 M58 MPH MISSOULA MT ASOS
&&Local storm report, May 31, 1:53 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
153 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 NW MISSOULA 46.88N 114.01W
05/31/2018 E1.00 INCH MISSOULA MT PUBLIC
TWO SEPARATE REPORTS FROM THE PUBLIC OF
QUARTER SIZED HAIL AROUND MISSOULA.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:38 PM MDT | Special Weather Statement | MSO | Ravalli | 22 min |
| May 31, 11:12 AM MDT | Special Weather Statement | MSO | Ravalli | 33 min |
| May 31, 12:34 PM MDT | Special Weather Statement | MSO | Ravalli | 41 min |
| May 31, 12:52 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 38 min |
| May 31, 1:20 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 40 min |
| May 31, 1:24 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 36 min |
| May 31, 2:47 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.